Mississippi, 2013

Flash Flooding in Mississippi, August 20 to 21, 2013

August 20 to 21, 2013 · NWS JAN · 2 events in 2 counties and zones

Daytime heating and a humid air mass combined to produce some flash flooding in Jones and Lauderdale Counties on the 20th and 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Daytime heating and a humid air mass combined to produce some flash flooding in Jones and Lauderdale Counties on the 20th and 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 20, 1:04 PM CST, 5 hours 1 minute earlier.

Area forecast discussion, Aug 20, 1:04 PM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
204 PM CDT TUE AUG 20 2013

.SHORT TERM...MODELS IN GENERAL AGREEMENT THROUGH THURSDAY AS THEY
BRIEFLY ALLOW DEEP TROPICAL MOISTURE TO SURGE NORTHWEST THROUGH
WEDNESDAY NIGHT...THEN A SLOW MID/UPPER LEVEL WARMING/DRYING PERIOD
TO GET UNDERWAY THEREAFTER.

AT PRESENT...DEEP TROPICAL MOISTURE (PW/S AROUND 2 INCHES) REMAINS
ENTRENCHED GENERALLY SOUTH OF A KHEZ-KNMM LINE...WITH MID LEVEL COLD
CORES TO THE NORTH (OVER IL) AND TO THE SOUTH (EXTREME NE MEXICO). AS
NORTHERN LOW SHIFT EAST AND SOUTHERN LOW SHIFTS WEST...FLOW AROUND
SUBTROPICAL RIDGE OFF THE FL COAST WILL ALLOW THE PERSISTENT LAYER OF
DEEP TROPICAL MOSTURE TO SPREAD TO THE NORTHWEST ACROSS THE CWA.
ABSENCE OF ANY LOW LEVEL FOCUS MEANS THAT CONVECTION WILL BE
SCATTERED AND DIURNALLY DRIVEN WEDNESDAY AND THURSDAY. CONVECTION
MAY BE A LITTLE LESS NUMEROUS ON THURSDAY AS RIDGING OVER THE CENTER
OF THE COUNTRY FINALLY STARTS REGAINING CONTROL OF THE PATTERN.

MOS HAS CONTINUED TO HAVE A PROBLEM WITH AFTERNOON MAXES BEING TOO
HIGH AND CONTINUES TO DO SO THROUGH THURSDAY AS EXPECTED CLOUD COVER
AND CONVECTION WILL PREVENT HEATING INTO THE MID 90S./26/

.LONG TERM...FRIDAY INTO EARLY NEXT WEEK...LATEST AVAILABLE MODELS
COVERING THE LONG RANGE PERIOD SHOW DECENT AGREEMENT ON A SUBTROPICAL
UPPER LEVEL RIDGE SETTING UP SHOP IN THE TERRITORY OVER THE MID MS
VALLEY. THE SOUTHERN PERIPHERY WILL COVER THE LOWER MS VALLEY THROUGH
MOST OF THE PERIOD ALTHOUGH ASSOCIATED SUBSIDENCE WILL DEFINITELY BE
MORE OF A FACTOR NORTH OF I-20 (WHERE RAIN CHANCES WILL BE AT LEAST A
LITTLE BELOW AVERAGE). FURTHER SOUTH OP GFS SUGGESTS PW VALUES NEAR 2
INCHES...LIMITED THERMAL CAPPING...AND LOW LEVEL FLOW PARAMETERS
GENERALLY AIDING CONVECTION DEVELOPMENT. THUS IN THESE AREAS RAIN
CHANCES WILL LIKELY BE NEAR OR SLIGHTLY ABOVE NORMAL BY LATE AUGUST
STANDARDS.

LESSER RAIN CHANCES...PATCHY LOW SOIL MOISTURE...AND PROXIMITY TO
LOW LEVEL THERMAL RIDGE SHOULD GIVE ARKLAMISS DELTA ZONES POTENTIAL
FOR MOST HEAT THROUGH THE LONG RANGE. BUT EVEN HERE DEWPOINTS IN THE
AFTERNOON WILL PROBABLY NOT BE HIGH ENOUGH TO RESULT IN OVERLY HIGH
HEAT INDEX VALUES. HIGHS IN THE THIS REGION SHOULD RANGE FROM THE
MID TO UPPER 90S MOST OF THE PERIOD ALTHOUGH AT THIS POINT THE
CENTURY MARK DOES NOT LOOK TO BE IN REACH. FURTHER SOUTHEAST GREATER
AMOUNTS OF CLOUDS...AFTERNOON SHOWER AND STORM ACTIVITY...AND WETTER
GROUND SHOULD LIMIT HIGHS TO MID 90S AT THE HOTTEST.

AS FOR SPECIFICS...MEXMOS POPS NOT LOOKING TOO BAD WITH ONLY MINOR
TWEAKS TOWARD ENSEMBLE MOS NUMBERS. OTHERWISE MEXMOS TEMPS LOOK TOO
WARM IN MANY AREAS FRIDAY AND SATURDAY...ESPECIALLY SOUTHEAST
OF THE NATCHEZ TRACE CORRIDOR. THEN THOSE SAME TEMPS SEEM PERHAPS
TOO COOL IN THE LATTER HALF OF THE LONG RANGE...ESPECIALLY IN THE
ARKLAMISS DELTA...SINCE OP GFS ENHANCED EASTERLY AND COOL LOW LEVEL
FLOW REGIME PROBABLY NOT LIKELY. TRENDING TOWARD ENSEMBLE MOS
NUMBERS FOR TEMPS THROUGH THE PERIOD MAINLY TEMPERED THESE PERCEIVED
MEXMOS BIASES.

NO WIDESPREAD HAZARDOUS WEATHER ANTICIPATED THROUGH THE LONG TERM.
/BB/

&&

.AVIATION...
MOST SITES ARE VFR THIS MORNING WITH THE EXCEPTION OF
GTR WHERE STRATUS HAS PERSISTED KEEPING THINGS IFR. EXPECT ALL SITES
TO BECOME VFR BY 16-17Z...BUT THERE WILL BE A MIX OF VFR/MVFR
CONDITIONS THIS AFTERNOON WITH CEILINGS RANGING FROM 3-4KFT.
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON MAINLY FOR MEI
AND HBG. FOG/STRATUS WILL ONCE AGAIN BE POSSIBLE EARLY ON
WEDNESDAY./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       71  90  71  93 /  31  43  30  23
MERIDIAN      70  89  70  91 /  41  47  33  23
VICKSBURG     68  91  70  94 /  23  37  26  23
HATTIESBURG   72  90  73  92 /  37  44  21  35
NATCHEZ       70  89  72  92 /  24  41  24  29
GREENVILLE    69  91  71  95 /  15  18  18  14
GREENWOOD     69  91  71  94 /  23  28  26  18

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Aug 20, 1:01 PM CST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
201 PM CDT TUE AUG 20 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
201 PM CDT TUE AUG 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

26

In the hours before

Special weather statement, Aug 20, 4:38 PM CST, 1 hour 27 minutes before
MSZ072-073-202310-
MARION MS-LAMAR MS-
538 PM CDT TUE AUG 20 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
538 PM CDT TUE AUG 20 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER PINEBUR AT 538 PM CDT...MOVING NORTH AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN WEST CENTRAL LAMAR AND EAST CENTRAL MARION COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3116 8986 3133 8959 3115 8957 3107 8977
TIME...MOT...LOC 2238Z 159DEG 5KT 3115 8969

MRM

The radar

The Jackson/Brandon,MS radar (KDGX), 120 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Lauderdale

When
August 20, 6:05 PM CST to 6:35 PM CST
Where
Lauderdale County, 0.46 mi SSE of Bailey to 1.69 mi NNE of Bailey
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.464, -88.726

Street flooding occurred around Bailey.

Flash Flood, Jones

When
August 21, 6:40 PM CST to 7:40 PM CST
Where
Jones County, 1.13 mi NE of (Lul)hesler Fld Laur to 2.03 mi SSW of Hoy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.680, -89.155

Multiple streets were flooded around Laurel.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468414, 468416.